Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2023, 2:38 PM CST for Elmore County, Montgomery County, Alabama. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 3, 2023, 2:38 PM CST (20:38 UTC)
- Expired
- Jan 3, 2023, 3:05 PM CST
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elmore County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 26 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 2:42 PM CST | HAIL 1 | 2 Ne Montgomery Country, AL | DIME TO QUARTER SIZE HAIL REPORTED IN WAKA PARKING LOT. |
| Jan 3, 2:43 PM CST | HAIL 1 | 1 S Gunter Afb, AL | |
| Jan 3, 2:50 PM CST | HAIL 0.75 | 1 Ssw Gunter Afb, AL | PUBLIC REPORT OF DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 12:56 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
014
WUUS54 KBMX 032038
SVRBMX
ALC051-101-032130-
/O.NEW.KBMX.SV.W.0003.230103T2038Z-230103T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
238 PM CST Tue Jan 3 2023
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Elmore County in east central Alabama...
Northwestern Montgomery County in south central Alabama...
* Until 330 PM CST.
* At 238 PM CST, a severe thunderstorm was located near Dannelly
Field, or 10 miles northeast of Hayneville, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montgomery, Wetumpka, Tallassee, Eclectic, Montgomery Zoo,
Boylston, Hyundai Motors Of Alabama, Auburn University In
Montgomery, Bob Woodruff Lake, Woodcrest, Emerald Mountain, Maxwell
Air Force Base, Lagoon Park, Hunter, Alabama State University, Hope
Hull, Eastdale Mall, Montgomery Riverwalk Stadium, Blue Ridge and
Gunter Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for south central,
southeastern and east central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3225 8636 3240 8642 3268 8594 3263 8589
3250 8589 3249 8588 3244 8596 3245 8598
3244 8598 3245 8599 3243 8600 3243 8601
TIME...MOT...LOC 2038Z 239DEG 40KT 3229 8646
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
153 follow-up statements
948
WWUS54 KBMX 032044
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
244 PM CST Tue Jan 3 2023
ALC051-101-032130-
/O.CON.KBMX.SV.W.0003.000000T0000Z-230103T2130Z/
Elmore AL-Montgomery AL-
244 PM CST Tue Jan 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTHEASTERN ELMORE AND NORTHWESTERN MONTGOMERY COUNTIES...
At 243 PM CST, a severe thunderstorm was located over northeastern
Montgomery, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montgomery, Wetumpka, Tallassee, Eclectic, Montgomery Zoo, Boylston,
Hyundai Motors Of Alabama, Auburn University In Montgomery, Bob
Woodruff Lake, Woodcrest, Emerald Mountain, Maxwell Air Force Base,
Lagoon Park, Hunter, Alabama State University, Hope Hull, Eastdale
Mall, Montgomery Riverwalk Stadium, Blue Ridge and Gunter Air Force
Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for south central,
southeastern and east central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3225 8636 3240 8642 3268 8594 3263 8589
3250 8589 3249 8588 3244 8596 3245 8598
3244 8598 3245 8599 3243 8600 3243 8601
TIME...MOT...LOC 2043Z 240DEG 51KT 3238 8626
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
15020
WWUS54 KBMX 032055
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
255 PM CST Tue Jan 3 2023
ALC051-101-032130-
/O.CON.KBMX.SV.W.0003.000000T0000Z-230103T2130Z/
Elmore AL-Montgomery AL-
255 PM CST Tue Jan 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTHEASTERN ELMORE AND NORTH CENTRAL MONTGOMERY COUNTIES...
At 255 PM CST, a severe thunderstorm was located over Emerald
Mountain, or 9 miles southeast of Wetumpka, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northeastern Montgomery, Tallassee, Eclectic, Emerald Mountain,
Auburn University In Montgomery, Blue Ridge, Ware, Claud, Mitylene,
Tallapoosa Water Plant, Yates Reservoir and Yates Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for south central,
southeastern and east central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3235 8617 3248 8623 3268 8594 3263 8589
3250 8589 3249 8588 3244 8596 3245 8598
3244 8598 3245 8599 3243 8600 3243 8601
TIME...MOT...LOC 2055Z 240DEG 39KT 3244 8612
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
15042
WWUS54 KBMX 032105
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
305 PM CST Tue Jan 3 2023
ALC051-101-032115-
/O.CAN.KBMX.SV.W.0003.000000T0000Z-230103T2130Z/
Elmore AL-Montgomery AL-
305 PM CST Tue Jan 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELMORE AND NORTH
CENTRAL MONTGOMERY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for south central,
southeastern and east central Alabama.
LAT...LON 3235 8617 3248 8623 3268 8594 3263 8589
3250 8589 3249 8588 3244 8596 3245 8598
3244 8598 3245 8599 3243 8600 3243 8601
TIME...MOT...LOC 2104Z 239DEG 40KT 3250 8600
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 11:46 AM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jan 3, 11:46 AM CST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1146 AM CST Tue Jan 3 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (This afternoon through Wednesday) Issued at 1116 AM CST TUE JAN 3 2023 A trough and frontal system will move through the southeast today. Combined with a shortwave also moving through, and a mix of mid and upper level jets...there will be plenty of lifting and upper level divergence to support thunderstorms continuing through Wednesday morning. Wind shear in the low levels with a strong flow from the south will allow for moisture advect to prevail and PW values to excel up to values around 1.3 and 1.4 which is near the Max climatology for this time of year. MUCAPE values will be around 2500 j/kg through the afternoon...weakening slightly to around 2000 j/kg through the night. Storms that have moved ahead of the front will continue over the state through the afternoon and early evening. A few storms may be strong to severe with rotating supercells possible. With mid and upper level flow parallel...storms are likely to train over the same area. Combined with the high PW values, high rainfall rates are expected and localized flash flooding is possible. There could be a break in the widespread activity late this evening and overnight as most models show very scattered light cells through this time. As the front moves into Alabama late tonight...MUCAPE values will remain around 2000 j/kg with upper level divergence. Storms will be possible again through the night with enough shear for supercell and rotating thunderstorms. This activity should move east through the early morning on Wednesday...with weakening around sunrise. CAPE values will decrease with less directional shear at the surface. The mid and upper level jet will have moved east...so between 6 and 8 am...the severe threat may finally be diminishing. The line of showers and remaining few thunderstorms are expected to be east of Alabama between 12 and 2 pm Wednesday morning. Winds will be gusting now through the afternoon on Wednesday as a tight pressure gradient as well as a mid level jet keep winds gusting up to 30 mph. Behind the front on Wednesday...flow will transition to out of the west northwest with drier and slightly cooler air filtering into the state. Skies will clear behind the line beginning Wednesday morning slowly from west to east. Temperatures on Wednesday will be only a few degrees cooler than today thanks to the flow behind the front mild and from the west. 24 && .LONG TERM... (Wednesday Night through Monday) Issued at 345 AM CST TUE JAN 3 2023 By sunset Wednesday, the activity will be east of the area and we begin to dry out. Temperatures will continue to fall through mid morning on Thursday, before warming up a touch by the afternoon with the increase in sunshine. Dry weather is expected through Saturday morning, with temperatures pretty much in the 50s on Friday and 50 to low 60s on Saturday. The next system will begin to edge toward the area for the weekend. This run of model solutions is a touch faster and now begins showers in the far northwest on Saturday afternoon with the front slowly passing into the area and then stalling out or washing out by Monday. Look for solutions to continue to vary over the next several days, but generally look for an increase in shower activity for the second half of the weekend and into the first of next week with closer to normal temperatures through the extended period. 16 && .AVIATION... (18Z TAFS) Issued at 1116 AM CST TUE JAN 3 2023 A frontal system will move through with numerous widespread thunderstorms. A mid level jet and tight pressure gradient will allow for gusting winds outside of any thunderstorm. If a thunderstorm moves over a site...visibilities could drop as low as low as LIFR categories. Convection now will move through with a break expected sometime in the late evening and overnight. Have left in mention of thunder in the TAF due to uncertainty in timing of this break. The activity should move out slowly west to east Wednesday early morning through the early afternoon with VFR conditions and clearing skies moving in behind the departing frontal system. 24 && .FIRE WEATHER... Wetting rains will occur across the area through midday Wednesday. Strong to severe storms will accompany these rains along with frequent lightning activity. Drier air moves in on Thursday and remains through Saturday morning. && .HYDROLOGY... Issued at 345 AM CST TUE JAN 3 2023 Flash flooding caused by excessive rainfall is possible through Wednesday as a slow moving storm system passes through. Several rounds of heavy rainfall will be possible for the area as numerous storms train over the same area well ahead of a cold front. Each round could see 1 to 2 inches with locally higher amounts, so the accumulated totals could be quite high. The heaviest rains and highest probability to see 2 to 4 inches of rain with locally higher totals, will be south of the I-20 corridor, including the Montgomery, Troy, Auburn Clanton, Demopolis, and Selma areas. Will also need to monitor river flooding in the southeast as the event is ending. Several areas may reach at least action stage. A Flash Flood Watch has been issued and may need to be adjusted based on the exact placement of round one. 16 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 61 67 40 / 90 90 50 0 Anniston 73 62 69 43 / 90 90 60 0 Birmingham 73 60 68 44 / 90 90 40 0 Tuscaloosa 76 58 68 44 / 90 90 20 0 Calera 74 60 68 44 / 90 90 40 0 Auburn 72 63 70 46 / 90 90 80 0 Montgomery 76 64 72 44 / 90 90 60 0 Troy 75 66 73 47 / 90 90 80 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for the following counties: Autauga-Barbour-Bullock-Chambers-Chilton-Coosa-Dallas- Elmore-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pike-Russell- Tallapoosa. && SHORT TERM...24 LONG TERM....16 AVIATION...24
Hazardous weather outlook, Jan 3, 4:16 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 416 AM CST Tue Jan 3 2023 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 416 AM CST Tue Jan 3 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are likely across Central Alabama today through tomorrow morning. Primary threats include damaging wind gusts, large hail, and a few tornadoes. Locally heavy rainfall and flash flooding is possible south of Interstate 20 this afternoon through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe weather and flash flooding potential is expected through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Management will be needed through tomorrow morning.
In the hours before
Local storm report, Jan 3, 12:40 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG 3 E FOLSOM 32.68N 87.35W
01/03/2023 PERRY AL STORM CHASER
TIN TORN FROM ROOFS, TREES AND POWER LINES
DOWN. POSSIBLE TORNADO.
&&Local storm report, Jan 3, 12:53 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG 2 ENE OLD SPRING HILL 32.45N 87.74W
01/03/2023 MARENGO AL FIRE DEPT/RESCUE
TREE DAMAGE REPORTED BY GALLION VFD.
POSSIBLE TORNADO.
1130 AM TSTM WND DMG 2 ENE GALLION 32.51N 87.68W
01/03/2023 HALE AL FIRE DEPT/RESCUE
CEDARS IN THE ROADWAY. POSSIBLE TORNADO.
&&Local storm report, Jan 3, 1:16 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 2 SE OLD SPRING HILL 32.41N 87.75W
01/03/2023 MARENGO AL PUBLIC
PROPERTY DAMAGE: TRAILER DESTROYED AND FRONT
DOOR RIPPED FROM THE HOUSE. POSSIBLE
TORNADO.
&&Local storm report, Jan 3, 1:46 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND DMG 1 SSW OLD SPRING HILL 32.42N 87.78W
01/03/2023 MARENGO AL TRAINED SPOTTER
SEVERAL REPORTS OF TREE DAMAGE ALONG CR 1 NW
OF AL 43.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 1:42 AM CST | Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 21 more | 34 hr |
| Jan 3, 11:15 AM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 31 min |
| Jan 3, 12:03 PM CST | Tornado Warning | BMX | Bibb, Perry | 42 min |
| Jan 3, 12:07 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 38 min |
| Jan 3, 12:40 PM CST | Tornado Warning | BMX | Bibb, Chilton | 25 min |
| Jan 3, 1:00 PM CST | Tornado Warning | BMX | Chilton | 45 min |
| Jan 3, 1:10 PM CST | Tornado Warning | BMX | Autauga | 38 min |
| Jan 3, 1:37 PM CST | Tornado Warning | BMX | Coosa | 30 min |
| Jan 3, 1:39 PM CST | Tornado Warning | BMX | Elmore | 51 min |
| Jan 3, 1:55 PM CST | Areal Flood Advisory | BMX | Blount, Etowah, Jefferson, St. Clair | 110 min |
| Jan 3, 2:02 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 28 min |
| Jan 3, 2:22 PM CST | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 17 min |
| Jan 3, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Clay | 44 min |
| Jan 3, 2:38 PM CST | Tornado Warning | BMX | Clay | 21 min |
| Jan 3, 2:54 PM CST | Tornado Warning | BMX | Bullock, Macon | 35 min |
| Jan 3, 2:56 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 64 min |
| Jan 3, 3:19 PM CST | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 38 min |
| Jan 3, 3:27 PM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 48 min |
| Jan 3, 3:28 PM CST | Tornado Warning | BMX | Chambers, Randolph | 25 min |
| Jan 3, 3:32 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 43 min |
| Jan 3, 3:54 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Russell | 51 min |
| Jan 3, 4:38 PM CST | Tornado Warning | BMX | Barbour, Bullock, Pike | 35 min |
| Jan 3, 4:54 PM CST | Severe Thunderstorm Warning | BMX | Macon, Montgomery | 19 min |
| Jan 3, 5:05 PM CST | Severe Thunderstorm Warning | BMX | Russell | 53 min |
| Jan 3, 5:31 PM CST | Special Weather Statement | BMX | Macon | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.